Alert archive / Nebraska / Tornado Warnings in 2022
Tornado Warning 9, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at May 30, 2022, 12:08 AM CDT for Sherman County, Valley County, Nebraska. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2022, 12:08 AM CDT (05:08 UTC)
- Expired
- May 30, 2022, 12:31 AM CDT
- In force
- 23 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Sherman County, NE, Valley County, NE
The radar
The Grand Island radar (KUEX), 131 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 12:20 AM CDT | HAIL 1 | 2 W Arcadia, NE | TIME ESTIMATED FROM RADAR. |
| May 30, 12:33 AM CDT | HAIL 0.88 | 7 Ese Arcadia, NE | 30-40 MPH WINDS AND HEAVY RAIN AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 7:16 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 780 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 2317 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
385
WFUS53 KGID 300508
TORGID
NEC163-175-300545-
/O.NEW.KGID.TO.W.0009.220530T0508Z-220530T0545Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
1208 AM CDT Mon May 30 2022
The National Weather Service in Hastings has issued a
* Tornado Warning for...
Southwestern Valley County in central Nebraska...
Northwestern Sherman County in central Nebraska...
* Until 1245 AM CDT.
* At 1207 AM CDT, a severe thunderstorm capable of producing a
tornado was located 8 miles southwest of Arcadia, or 23 miles
southwest of Ord, moving northeast at 30 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Arcadia around 1225 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4142 9886 4124 9920 4125 9921 4139 9920
4140 9921 4142 9921 4156 9914
TIME...MOT...LOC 0507Z 223DEG 27KT 4132 9919
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Mangels2 follow-up statements
927
WWUS53 KGID 300523
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1223 AM CDT Mon May 30 2022
NEC163-175-300545-
/O.CON.KGID.TO.W.0009.000000T0000Z-220530T0545Z/
Valley NE-Sherman NE-
1223 AM CDT Mon May 30 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
SOUTHWESTERN VALLEY AND NORTHWESTERN SHERMAN COUNTIES...
At 1222 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Arcadia, or 15 miles southwest of Ord, moving
northeast at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southwestern Valley and northwestern Sherman Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4142 9886 4133 9908 4131 9915 4136 9916
4140 9916 4144 9915 4155 9912
TIME...MOT...LOC 0522Z 223DEG 27KT 4141 9908
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Mangels305
WWUS53 KGID 300531
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1231 AM CDT Mon May 30 2022
NEC163-175-300541-
/O.CAN.KGID.TO.W.0009.000000T0000Z-220530T0545Z/
Valley NE-Sherman NE-
1231 AM CDT Mon May 30 2022
...THE TORNADO WARNING FOR SOUTHWESTERN VALLEY AND NORTHWESTERN
SHERMAN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 200 AM CDT for central
Nebraska.
Remember, a Severe Thunderstorm Warning still remains in effect for
this entire area.
LAT...LON 4142 9886 4133 9908 4131 9915 4136 9916
4140 9916 4144 9915 4155 9912
TIME...MOT...LOC 0530Z 223DEG 27KT 4145 9903
$$
MangelsWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 29, 6:44 PM CDT, 5 hours 24 minutes earlier.
Area forecast discussion, May 29, 6:44 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 644 PM CDT Sun May 29 2022 ...Aviation Update... .DISCUSSION...(This evening through Sunday) Issued at 309 PM CDT Sun May 29 2022 Lots of cloud cover streamed across the local area today...so far helping to hold temperatures down a few degrees from their potential. At the same time...a trough of low pressure extended northeast into south central Nebraska..with a weak frontal boundary just northwest of the tri-cities. This trough of low pressure has helped to keep winds fairly light across the local area today. Ahead of this front...dewpoints have remained in the lower to mid 60s...while to the west...clear skies have allowed instability to build despite the modestly lower dewpoints there. For the rest of this afternoon and evening...continue to expect the potential for thunderstorms to develop...and with good deep level shear and plenty of instability...severe weather remains a good possibility. While there remains some uncertainty in where storms initially develop in model data...think the focus should start just to our northwest over the next couple of hours where clear skies have helped maximize instability and where the better deep layer shear exists. That said...some models do have isolated development further east and closer to the frontal boundary where cloud cover remains at this time...and therefore cannot rule out development across just about all of our Nebraska counties this afternoon through evening...although continue to think western and northern areas will be at the greatest risk. Given the favorable shear, isolated supercells are possible...with large hail, damaging wind gusts and a few tornadoes all possible...and indeed the convection being simulated in many of the CAMS looks supercellular in nature. Late this evening and overnight...expect a strong low level jet to develop across the area and for the focus of the convection to shift north and away from the local area as a deepening upper level low to our west swings north and across Nebraska on Monday. As this low lifts north over the state...expect a cold front to slip east across the local area and be the focus for thunderstorm development Monday afternoon/evening. Again, with ample shear and instability...severe storms are again possible...this time focused mainly across the southeastern quadrant of the local area. Behind the initial cold front Monday...a stronger push of cold air is anticipated for Tuesday which should bump down temperatures to near normal along with a continued chance for showers and thunderstorms overtaking the region Tuesday night into Wednesday as another upper level low...in the trough to our west...makes its way across the local area. This will likely make for a cloudy, cool and unsettled day Wednesday...and while a few thunderstorms look possible...severe weather is not anticipated at this time. Thereafter...dry conditions are anticipated for Thursday as brief ridging aloft is anticipated...before the flow aloft becomes a bit more messy with more zonal flow with some embedded disturbances justifying the possibility of showers and a few thunderstorms returning for the end of the work week and into next weekend...with seasonable temperatures prevailing. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday) Issued at 630 PM CDT Sun May 29 2022 Cloud cover seems to be clearing out some from the west going into the evening, but with the low pressure area expected to stick around the area this evening, winds have been tricky as have the potential for thunderstorms. While thunderstorms are still expected to develop and some of them will probably be severe, pretty solid cloud cover has at least delayed thunderstorm initiation. However, clouds are eroding faster from the west, so elected to leave VCTS in the KEAR TAF for the next few hours. Further east, elected to start the VCTS in the KGRI TAF a little later as cloud cover should continue to delay initiation or storms moving over that area a little longer. Winds at KGRI will be out of the south to southeast with gusts up to around 20 kts later this evening and into the overnight period. Winds will switch around to the southwest Monday morning and gusts will increase to 25 to 30 kts through the end of the TAF period. AT KEAR, winds will be a bit lighter and more variable early this evening before switching to southerly and gusting to around 20 kts during the overnight period. KEAR will also see the switch to southwest winds as well as the increase in gusts to around 30 kts Monday morning. LLWS will be a factor at both TAF sites, out of the south at around 55kts at approximately 1600 feet AGL late tonight and early Monday morning. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Rossi AVIATION...Hickford
Hazardous weather outlook, May 29, 10:08 PM CDT, 2 hours before
Hazardous Weather Outlook National Weather Service Hastings NE 1008 PM CDT Sun May 29 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 310315- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1008 PM CDT Sun May 29 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Isolated to scattered thunderstorms continue to be expected to develop late tonight, mainly along and north of a line from Cambridge to York, Nebraska. Some of these storms will likely be severe with up to 2 inch diameter hail and wind gusts of 70 MPH or more. The area is under a Tornado Watch until 2 AM. While a tornado cannot be ruled out, the main threats with these storms will be large hail and damaging winds. The main timeframe for severe weather is before 2 AM Monday morning...with the focus then shifting north of the local area early Monday morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Most areas will remain dry during the daytime hours on Monday, but an isolated thunderstorm or two...primarily northwest of the tri-cities...cannot be ruled out. During the evening hours, the main threat for thunderstorms will shift southeast...and generally be focused across areas near and southeast of a line from Natoma, Kansas to York, Nebraska after 7pm. A few of these thunderstorms could be severe, with hail to the size of quarters and 60 mph wind gusts both possible. There is a low chance for thunderstorms...mainly across north central Kansas...Tuesday evening and overnight, with a better chance for more widespread showers and thunderstorms returning to the local area on Wednesday. Severe weather is unlikely during this timeframe. After a dry day on Thursday, chances for thunderstorms return to at least parts of the local area Friday afternoon through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and this evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, May 29, 11:14 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Hastings NE
1114 PM CDT Sun May 29 2022
NEZ060-300430-
Dawson NE-
1114 PM CDT Sun May 29 2022
...A strong thunderstorm will impact portions of northeastern Dawson
County through 1130 PM CDT...
At 1114 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eddyville, or 20 miles northeast of Lexington, moving northeast at 25
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Dawson
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 200 AM CDT for south central
Nebraska.
&&
LAT...LON 4105 9968 4105 9944 4093 9956 4099 9971
TIME...MOT...LOC 0414Z 207DEG 21KT 4105 9957
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MangelsSpecial weather statement, May 29, 11:19 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Hastings NE
1119 PM CDT Sun May 29 2022
NEZ039-040-046-300445-
Valley NE-Greeley NE-Sherman NE-
1119 PM CDT Sun May 29 2022
...Strong thunderstorms will impact portions of northwestern Greeley,
Valley and northwestern Sherman Counties through 1145 PM CDT...
At 1119 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Fort Hartsuff State Park to
Mason City. Movement was north at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arcadia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 200 AM CDT for central
Nebraska.
&&
LAT...LON 4174 9860 4172 9859 4114 9921 4174 9921
TIME...MOT...LOC 0419Z 186DEG 31KT 4176 9887 4121 9927
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
MangelsLocal storm report, May 29, 11:46 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1146 PM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1141 PM HAIL 7 S ORD 41.50N 98.92W
05/29/2022 M1.00 INCH VALLEY NE EMERGENCY MNGR
&&Local storm report, May 30, 12:05 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1205 AM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 AM HAIL LEXINGTON 40.78N 99.75W
05/30/2022 M0.88 INCH DAWSON NE PUBLIC
FB REPORT.
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 11:14 PM CDT | Special Weather Statement | GID | Dawson | 16 min |
| May 29, 11:19 PM CDT | Special Weather Statement | GID | Valley | 26 min |
| May 29, 11:26 PM CDT | Severe Thunderstorm Warning | GID | Valley | 49 min |
| May 29, 11:32 PM CDT | Severe Thunderstorm Warning | GID | Sherman, Valley | 28 min |
| May 29, 11:45 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 32 min |
| May 29, 11:58 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Sherman, Valley | 47 min |
| May 30, 12:39 AM CDT | Severe Thunderstorm Warning | GID | Greeley, Valley | 51 min |
| May 30, 12:41 AM CDT | Areal Flood Advisory | GID | Sherman, Valley | 4 hr |
| May 30, 12:49 AM CDT | Tornado Warning | GID | Greeley, Valley | 26 min |
| May 30, 4:15 AM CDT | Special Weather Statement | GID | Greeley | 30 min |
| May 30, 11:04 AM CDT | Special Weather Statement | GID | Howard | 26 min |
| May 30, 11:05 AM CDT | Special Weather Statement | GID | Greeley | 25 min |
| May 30, 11:11 AM CDT | Severe Thunderstorm Warning | GID | Greeley, Valley | 19 min |
| May 30, 11:19 AM CDT | Special Weather Statement | GID | Merrick | 26 min |
| May 30, 11:28 AM CDT | Severe Thunderstorm Warning | GID | Greeley, Howard, Merrick, Nance | 24 min |
| May 30, 3:09 PM CDT | Special Weather Statement | GID | Buffalo, Dawson, Gosper, Phelps | 21 min |
| May 30, 3:38 PM CDT | Special Weather Statement | GID | Buffalo, Dawson, Howard, Sherman | 22 min |
| May 30, 5:00 PM CDT | Special Weather Statement | GID | Greeley, Valley | 30 min |
Nearby
Tornado Warnings in Nebraska, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.